After the Lamictal fiasco I honestly had to spend a couple days deciding on whether or not I wanted to continue pumping my body full of random chemicals it doesn’t seem to like very much (in the off-chance they might help my situation) or to take a little “vacation” from the torment that has been psychiatry.
I was leaning toward “vacation” when two things steered me back toward the (continually questioned) medication route; the sudden death of a friend with schizophrenia, and a friend who takes Trileptal and told me how much it has helped her.
So I find myself, here, again, wading through the side effects in hopes I can make it to the other side. You know, that side where it seems to do much more good than harm.
From what I understand, Trileptal is another anticonvulsant (like Lamictal) that acts as a mood stabilizer (at least, for some people). It was born from Tegretol (a similar drug with more side effects) and according to my doctor they stuck an oxygen molecule onto carbazepine (Tegretol) to make it oxcarbazipine (Trileptal). Sources say this has alleviated many of the side effects the drug had as Tegretol.
Today I am on day four, which is quite a bit longer than many drugs on my plate have made it. The side effects have been… interesting, honestly. So far not overwhelming enough to warrant stopping taking it, but have made for an interesting week.
- The first day I took Trileptal (and I use generic, fyi, which is cheaper -though more expensive than Lamictal) my main concern was that I developed a feeling of something like numbness all over my body. The feeling was like that of drinking just one too many beers (which isn’t always a bad feeling), accompanied with some dizziness and a lethargy that I found almost alarming. I have been instructed to start taking it in the morning, which seems a bit weird to me because most of the side effects I’ve experienced were within a few hours of taking it and it has made me so tired it is difficult to break past noon. Once 1 or 2 pm has hit, though, I have generally felt fine, energy-wise.
- Another thing I noticed is that my mood has most definitely been effected by this drug. There are moments of relaxation that seem to go with the tired lethargy (which is nice) but the mild depression I had been experiencing at the end of last week has quickly become fast-shifting and much more intense moments of depression lasting 2-3 hours at a time. These shifts, too, are not happening when they normally do for me (so my cycle must be thrown off), I generally feel quite good in the morning and increasingly awful in the evening but since they are happening more frequently they are landing on lunch time, or even breakfast and again in the evening. I am keeping a close eye on these mood swings, the pamphlet that came with the medication warned about them but if they become too severe I want to be sure to alert my doctor to what is going on.
- And finally, this is the one thing that has had me on the fence about Trileptal, it renders hormonal birth control irrelevant. My concern in this arena is not around avoiding pregnancy (though I’d consider avoiding pregnancy a good thing), but the fact that I am using hormones to relieve pain, basically. If left to its own devices, my body can produce such pain and significant mood swings that it can render me into a suicidal mess quite quickly, and I am genuinely concerned that this is going to become an issue again. I find myself asking if this is a trade-off I can handle, and honestly I don’t know. It is only day four and the pain is beginning to come back… I guess I am going to have to wait and see what happens.
Only time will tell I guess, and I have my first increase on Sunday.